The Basics - Managing syncope

Consider three key questions when faced with a patient with transient loss of consciousness, writes Dr Raj Thakkar.

Take a lying and standing BP in a patient presenting with syncope (Photograph: Jim Varney)
Take a lying and standing BP in a patient presenting with syncope (Photograph: Jim Varney)

Syncope is not an uncommon presentation to GPs, particularly in patients between the ages of 10 and 30 when 47 per cent of females and 31 per cent of males will have their first episode. One in 20 patients will experience their first syncope episode over the age of 40, and there is a second peak in the over 65s.

A clear understanding of syncope and the other causes of transient loss of consciousness (TLoC) is crucial and failure to make the correct diagnosis may put a patient at significant risk.

1. Clinical features
Syncope is described as loss of consciousness secondary to transient global cerebral hypoperfusion. Interrupted cerebral blood flow for more than a few seconds or a systolic BP of less than 60mmHg may cause syncope.

Characteristically, it is rapid in onset, although there may be a prodrome, which is sometimes referred to as pre-syncope. In addition, the loss of consciousness is usually brief (less than 20 seconds) and patients recover fully and spontaneously.

Tonic-clonic jerks may occur in syncope, after the loss of consciousness, but are short-lived (less than 15 seconds).

By definition therefore, syncope excludes conditions such as head trauma, epilepsy, stroke and hypoglycaemia. The definition is designed to refine the description of a patient's symptoms and hence aid diagnosis and management.

2. Classification of syncope
Syncope is classified by the European Society of Cardiology (ESC) into three subtypes: reflex, orthostatic hypotension and cardiac. Reflex syncope is the most common cause and is classified into vasovagal, which may have a number of triggers including pain and fear; situational, such as coughing and post-micturition; and carotid sinus hypersensitivity.

Causes of orthostatic hypotension include autonomic neuropathy (for example, diabetes mellitus, Parkinson's disease), drugs and hypovolaemia. Cardiac syncope may be subdivided into arrhythmia, structural disease including aortic stenosis, cardiomyopathy and tumours, and others, such as aortic dissection, pulmonary embolus and pulmonary hypertension.

However, it is important to be aware that patients with potentially serious conditions, such as aortic stenosis, may not always experience syncope.

Vasovagal syncope is commonly referred to as a 'simple faint' and like other forms of reflex syncope, it is associated with bradycardia. Prior to syncope, patients may experience nausea, sweating and pallor.

'Classical' orthostatic hypotension describes a drop in BP superior or equal to 20/10mmHg, which occurs within three minutes of standing and may be caused by autonomic dysfunction or hypovolaemia.

'Initial' orthostatic hypotension, in contrast, lasts <30 seconds but the drop in BP superior or equal to 40mmHg and occurs as soon as the patient stands.

A number of cardiac arrhythmias may predispose to syncope. Tachycardias and bradycardias can reduce cardiac output. Sick sinus syndrome can lead to pauses, caused by sinus arrest or sinoatrial block. Pauses of longer than three seconds are concerning and are an indication for permanent pacing.

Tachy-brady syndrome describes those who have pauses but at other times also have atrial tachycardias.

3. Three questions to consider
When faced with a patient with TLoC, the ESC suggests three key questions to consider:

  • Was it a syncopal episode?
  • What was the cause?
  • Is the patient at high risk of morbidity or mortality?

A good history, particularly a witnessed account, is vital. A lying and standing BP is a crucial part of the assessment. A carotid sinus massage should be performed on both sides for 20 seconds if the patient is over 40 in the absence of carotid bruits or cerebrovascular event in the past three months. Static, exercise and ambulatory ECG, ambulatory BP monitoring and echocardiography may all be indicated.

Carotid hypersensitivity is diagnosed with pauses in the ventricular rate of >3 seconds or a drop in systolic BP of >50mmHg. Orthostatic changes in BP should be tested and a tilt table may be required. Tilt table testing has other uses including assessment in sick sinus syndrome.

4. Risk stratification
An important facet to the management of syncope is risk stratification, given the inherent risks of injury and sudden cardiac death in syncopal patients with structural heart disease and conduction defects.

The number of syncopal episodes a patient suffers is a predictor of future recurrences. High-risk patients include those with cardiac failure, previous MI, exertional syncope, syncope occurring when supine or with palpitations, family history of sudden cardiac death, non-sustained ventricular tachycardia, bifascicular block, sinus bradycardia, pre-excitation syndromes, long-QT syndrome, Brugada syndrome and arrhythmogenic right ventricular cardiomyopathy.

In some cases, where the history is unclear or tests are inconclusive, the possibility of psychiatric disease should be considered and a diagnosis of pseudo-syncope may be made.

The treatment of syncope depends on the state of the patient, the underlying cause and whether the patient is high risk. Compromised patients or those at high risk need immediate referral to a cardiologist.

5. Long-term management
Patients with reflex-type syncope should be reassured with the proviso that they try to avoid triggers and if they experience pre-syncopal symptoms, to minimise their risk of injury should they subsequently lose consciousness. Exacerbating drugs should be avoided. Patients may avoid loss of consciousness by manoeuvres such as leg crossing. Studies have not conclusively shown any benefit from pharmacological treatments, including fludrocortisone. Pacing may be indicated, particularly in carotid sinus hypersensitivity.

In orthostatic hypotension, exacerbating drugs should be stopped or reduced and patients should ensure they do not become water or salt depleted. Patients should sleep with their head elevated and compression stockings may be required to prevent venous pooling. Alpha-agonists and fludrocortisone are also effective.

In patients with syncope secondary to arrhythmia, drugs, ablation and/or pacing or an implantable cardioverter defibrillator may be required.

Surgery may be required for structural heart disease.

KEY POINTS
  • Syncope is classified by the ESC into three subtypes: reflex, orthostatic hypotension and cardiac.
  • Risk stratification is important given the inherent risks of injury and sudden cardiac death in syncopal patients with structural heart disease and conduction defects.
  • In some cases, psychiatric disease may be considered and a diagnosis of pseudo-syncope may be made.
  • Treatment depends on the state of the patient, the underlying cause and if the patient is high risk.
  • Dr Thakkar is a GP in Wooburn Green, Buckinghamshire

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus